From Our 2010 Archives
Acetaminophen: Teen Asthma Trigger?
Study Shows Even Once-a-Year Acetaminophen Use May Worsen Teen, Child Asthma
Daniel J. DeNoon
Reviewed By Laura J. Martin, MD
Latest Asthma News
Teens using acetaminophen at least monthly had 2.5 times the asthma risk of nonusers. Once-a-year users had a 43% increase in asthma risk.
The findings come from a study of some 323,000 13- and 14-year-olds from 50 nations by Richard W. Beasley, MD, professor of medicine at the Medical Research Institute of New Zealand in Wellington, and colleagues.
The current study is the first to link acetaminophen use to teen asthma. The Beasley team is among a number of research groups that over the last decade have accumulated evidence that acetaminophen increases asthma risk.
But the studies do not prove that acetaminophen causes asthma. It could simply be that children and pregnant women at risk of asthma are more likely to take acetaminophen.
Beasley and colleagues say it's time to find out for sure. They calculate that acetaminophen use may explain some 30% of child asthma and some 40% of teen asthma.
"Randomized, controlled trials are now urgently required to investigate this relationship further and to guide the use of [fever-reducing drugs], not only in children but also in pregnancy and adult life," they conclude in their report.
Allergist Clifford Bassett, MD, of New York University's Langone Medical Center, agrees. Bassett was not involved in the Beasley study.
"There is an urgent need for clinical trials," Bassett tells WebMD.
Asthma Patients May Still Need Acetaminophen
Bassett notes that many people with asthma cannot tolerate aspirin or nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen. Such patients probably are better off using acetaminophen wisely.
The major concern, he says, is for those with an inherited genetic risk for asthma whose disease has not yet been triggered.
"Acetaminophen is a safe drug. There is no imminent threat to patients," he says. "But for people at high risk it is important for obstetricians, neonatal doctors, pediatricians, and family doctors to have a talk with the family. Not to say 'don't take acetaminophen,' but to try to reduce injudicious use of acetaminophen and other NSAIDs."
In addition to increasing asthma risk, the Beasley study linked acetaminophen to increased risk of eczema and of nose/eye allergies.
It's not at all clear exactly how acetaminophen might trigger asthma and other allergies. One theory is that the drug affects lung levels of glutathione, an antioxidant important in protecting the lung from damage by free radicals formed by oxygen.
The Beasley study appears in the Aug. 13 issue of the American Journal of Respiratory and Critical Care Medicine.
SOURCES: Beasley, R.W. American Journal of Respiratory and Critical Care Medicine, published online Aug. 13, 2010.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions